Alert archive / Utah / Wind Advisories in 2022
Wind Advisory 12, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Mar 27, 2022, 3:17 PM MDT for 9 counties in Utah. It took effect at Mar 28, 2022, 10:00 AM MDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Mar 27, 2022, 3:17 PM MDT (21:17 UTC)
- In effect from
- Mar 28, 2022, 10:00 AM MDT
- Expired
- Mar 28, 2022, 8:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS Salt Lake City, UT
Counties Beaver County, UT, Box Elder County, UT, Iron County, UT, Juab County, UT, Millard County, UT, Salt Lake County, UT, Tooele County, UT, Utah County, UT, Washington County, UT
The radar
The Salt Lake City radar (KMTX), 205 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3855 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
384 WWUS75 KSLC 272117 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 317 PM MDT Sun Mar 27 2022 UTZ101-102-115-122-281030- /O.NEW.KSLC.WI.Y.0012.220328T1600Z-220329T0200Z/ Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Western Millard and Juab Counties-Southwest Utah- Including the cities of Wendover, Dugway, Park Valley, Tooele, Grantsville, Vernon, Delta, Little Sahara, Beaver, Cedar City, and Milford 317 PM MDT Sun Mar 27 2022 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MDT MONDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Great Salt Lake Desert and Mountains, Tooele and Rush Valleys, Western Millard and Juab Counties and Southwest Utah. * WHEN...From 10 AM to 8 PM MDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...The gusty winds will result in strong crosswinds along east to west oriented routes including I-80 and US-6. This will result in difficult travel, particularly for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
997 WWUS75 KSLC 280920 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 320 AM MDT Mon Mar 28 2022 UTZ101-102-115-122-290000- /O.CON.KSLC.WI.Y.0012.220328T1600Z-220329T0200Z/ Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Western Millard and Juab Counties-Southwest Utah- Including the cities of Wendover, Dugway, Park Valley, Tooele, Grantsville, Vernon, Delta, Little Sahara, Beaver, Cedar City, and Milford 320 AM MDT Mon Mar 28 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts in excess of 45 mph expected. * WHERE...Western Millard and Juab Counties, Southwest Utah, Tooele and Rush Valleys and Great Salt Lake Desert and Mountains. * WHEN...From 10 AM this morning to 8 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Strong crosswinds are possible on east-west routes including I-80 from Wendover to Lake Point and US-6 west of I-15 to the Nevada border. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
730 WWUS75 KSLC 290211 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 811 PM MDT Mon Mar 28 2022 UTZ101-102-115-122-290315- /O.EXP.KSLC.WI.Y.0012.000000T0000Z-220329T0200Z/ Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Western Millard and Juab Counties-Southwest Utah- Including the cities of Wendover, Dugway, Park Valley, Tooele, Grantsville, Vernon, Delta, Little Sahara, Beaver, Cedar City, and Milford 811 PM MDT Mon Mar 28 2022 ...WIND ADVISORY HAS EXPIRED... Winds have weakened over the advisory area so the advisory is being allowed to expire. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Mar 27, 3:49 AM MDT, 11 hours 28 minutes earlier.
Area forecast discussion, Mar 27, 3:49 AM MDT, 11 hours 28 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 349 AM MDT Sun Mar 27 2022 .SYNOPSIS...High pressure will result in dry conditions today with continued record warm temperatures. A storm system moving across the area Monday into Tuesday will bring cooler and wetter conditions. && .SHORT TERM (Through 12Z Tuesday)...Utah and southwest Wyoming will remain situated on the northern periphery of high pressure today; allowing for dry and mild weather conditions. Record breaking temperatures are once again favored today with high temperatures in the upper 70s or low 80s today in the northern valleys. For Salt Lake City, the previous record maximum temperature was set in 1895 at 76 degrees. This area of high pressure will begin to break down tomorrow in favor of an approaching closed low currently over eastern Pacific waters. As the low makes its way onshore, an increase in moisture across many western US states will be noted including Utah and Wyoming by Monday afternoon/evening. Snow levels are forecast to be quite high at the onset of this moisture at around 8,000 feet and as such, snow is forecast in the mountains and rain in forecast in the valleys. Snow accumulations at the onset Monday are not expected to be much, but that said areas like Brain Head and the Tushars may see 2 to 3 inches of accumulated snow just in the Monday evening to early Tuesday time frame. Snow levels will gradually drop early Tuesday to ~7,000 feet, allowing for a winter mix at these elevations. Meanwhile, a 40-50 kt 700 mb jet remains in the forecast from Monday morning through Monday evening across western Utah. Forecast models have been rather consistent with this trend. Wind gusts of 35 to 45 mph are forecast across western Utah from points west of I-15 and these areas remain under consideration for the the issuance of a wind advisory. This may impact travel along I-80 for high profile vehicles and other east/west oriented roads. Breezy winds are expected in southern Utah locations as well with areas gusting to 40 mph Monday. Temperatures Monday will be significantly cooler in comparison to the weekend, cooling about 10 degrees into the 60s in the northern valleys. .LONG TERM (After 12Z Tuesday)...A closed low is forecast to meander eastward across northern Arizona on Tuesday before becoming absorbed within a deepening longwave trough and attendant cold front which is forecast to swing east through the area on Tuesday-Tuesday night. Through the first half of the day, forcing for ascent will favor the southern half of Utah for the most robust precipitation. By afternoon, a combination of increasing northwest flow, steepening lapse rates and cyclonic flow will promote a gradual development of showers across northern Utah and SW Wyoming. Modest instability will favor an isolated thunderstorm as well. Snow levels are forecast to be in the 7,000-8,000 foot range, translating to all rain for valley locations. After record-setting temperatures for several days, temperatures Tuesday will fall back down to near to slightly below normal for late March. Showers are expected to continue through much of Tuesday night with a gradual diminishing trend expected after midnight. Spatial distribution of QPF remains quite large, owing to the convective nature of the forecast precipitation, with the potential for many locations to see either less or more precipitation than currently forecast. These details should become a bit more clear once this period enters the range occupied by additional members of the CAM suite. Locations that thrive within a moist NW flow regime such as the Wasatch have the best chance to ultimately receive QPF that falls towards the higher end of the distribution. To illustrate the potential ranges in QPF from Tuesday- Tuesday night, see SLC as an example. NBM 25th percentile QPF is 0.02" during this period, with the 75th percentile QPF around 0.25". Shortwave ridging is then expected to build across the area on Wednesday, bringing a slight bump in temperatures to slightly above normal. Orographically-forced showers will likely be ongoing early in the morning, especially for those areas that do well within NW flow events. These should diminish by late morning or so. The next closed low/trough remains well represented among the NWP suite, depicted to drop SE through the Northern Rockies and Great Basin Thursday into Friday. There remain meaningful strength and timing differences among the model membership, with potential outcomes ranging from a stronger, closed circulation tracking somewhere through the forecast area to a more progressive, less amplified trough. WPC clusters suggest a slight nod toward the stronger idea. Despite the uncertainty, there is enough ensemble agreement to articulate that showers will likely be on the increase on Thursday across much of the forecast area, with showers likely lingering into at least Friday morning. Details will need to be worked out regarding amounts and timing as we get closer. There is good agreement that this system will be colder than the early week system, and we can't rule out at least some brief snow for higher elevation valleys across both northern Utah and SW Wyoming, especially during periods of higher rates and/or overnight hours. Temperatures are forecast to be as much as 10 degrees below seasonal normals during this period. By next weekend, model agreement is somewhat poor, with two outcomes emerging: one outcome favors the development of longwave ridging with the second outcome favoring the passage of another trough, favored especially by the ECMWF camp. This idea resides within 33% of the solution space while the other 66% of the solution space favors a return to ridging. While we can't rule out the trough idea, the official forecast is tilted towards the higher probability outcome at this time. The ridging outcome would favor dry conditions with a return to above average temperatures while the trough outcome would favor a tempered warmup with additional shower chances. && .AVIATION...KSLC...VFR conditions will prevail through the TAF period. Stronger southerly flow will mix to the surface today, with gusts up to 25kt expected after 16Z. Given the stronger southerly flow, a diurnal afternoon wind shift/lake breeze is not expected. Southerly winds will continue Monday night. REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions through the TAF period with periods of mid and high clouds. Ceilings will gradually begin to lower towards the end of the period as a trough/cold front approaches. Typically windy locations across central/southern UT and SW Wyoming will see S-SW gusts around 30kts this afternoon. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && DeSmets For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.